Even as these leaves become increasingly well-known as a natural alternative to modern medicine, many wonder, “How hard is kratom on the liver.”
Kratom is a popular natural remedy that has been used for centuries to treat a variety of issues. It’s made from the leaves of Mitragyna speciosa, a Southeast Asian tree related to coffee.
Even though kratom has become popular in recent years as a treatment for pain, anxiety, and opioid addiction, many question its potential side effects. So, how hard is kratom on the liver?
What Is Kratom & What Are Its Effects on the Body?
Kratom (Mitragyna speciosa) is a plant indigenous to Southeast Asia that has been used for centuries for its analgesic and stimulant properties. The leaves of the kratom plant contain numerous psychoactive alkaloids, the most prominent of which are mitragynine and 7-hydroxymitragynine. These alkaloids interact with opioid receptors in the brain, producing euphoria, pain relief, and sedation.
These supplements are available in leaf form, as well as in capsules, powder, and extract form. It can be brewed into a tea or mixed with juice or other liquids. Kratom products have become increasingly popular in the United States in recent years and has been marketed as a safe and natural alternative to prescription opioids.
However, there’s little scientific study on kratom’s impact on the human body, and it’s crucial to remember that kratom may have negative side effects including a racing heart, agitation, abdominal pain, or nausea. Kratom should also not be combined with other substances, as this can amplify its effects and potentially lead to serious adverse reactions.
Kratom-Induced Liver Injury
There have been a few case reports describing kratom-induced liver injuries. Although kratom is generally considered safe, chronic use can lead to rare instances of acute liver injury. When taken in large doses, kratom has the potential to cause a wide range of unpleasant side effects. The most typical adverse effects include nausea, fatigue, itching, and dark urine, which are typically followed by jaundice.
In most cases, kratom-induced liver injury has been associated with the use of other substances along with kratom, including alcohol, prescription medications, and over-the-counter supplements.
The exact mechanism by which kratom causes liver injury is not known. However, kratom’s sedative effects can make it difficult for the body to eliminate other drugs taken with it and therefore may contribute to liver damage.
When taken regularly at a low dose, kratom is unlikely to cause any significant liver damage. However, taking large doses of kratom often may increase the risk of developing liver injury. If you experience any symptoms of liver damage, such as fatigue, dark urine, or jaundice, stop using kratom and see a doctor immediately.
Other Drug-Induced Liver Injury
If you keep taking the same herb by itself for a prolonged amount of time, it is not surprising to have liver toxicity. Kratom abuse can lead to liver toxicity, but other drugs and herbs can do the same.
The liver is a vital organ that aids in the breakdown of various medicines. However, the process is somewhat slower in some people. This raises the risk of liver damage.
Acetaminophen, which is a common ingredient in painkillers and fever reducers, often causes liver damage when taken in high doses. Alcohol abuse is another major cause of liver damage.
Certain herbs, such as comfrey and kava, can also cause liver damage when taken in large doses or over a long period of time. If you are taking any medications or herbs, be sure to talk to your doctor about the potential risks before you start using them.
In Eastern medicine, many herbs are not supposed to be taken continuously for over 7 days in a row. Herbal medicines are better to be taken in formulations or as foods.
Drug-Induced Liver Disease
When you take certain medicines, there is a risk that your liver will be injured due to adverse drug effects. These liver diseases include autoimmune hepatitis, viral hepatitis, alcoholic hepatitis, fatty liver, and iron overload.
Herb-induced liver injury is most often seen with dietary supplements, which are not as well regulated as medications. In general, it is best to avoid taking large doses of any one herb for a prolonged period of time.
How to Reduce the Risk of Liver Damage When Taking Kratom
When taken as an herbal supplement or concentrate, the risk of negative kratom liver effects is greatly increased. To avoid possible kratom liver toxicity, it’s preferable to use kratom tea occasionally at a low dose alone without adding other substances.
Other medications should be avoided until the kratom effects have completely worn off. It’s also important to stay hydrated when taking kratom. Be sure to drink plenty of fluids, especially water, to avoid dehydration and its associated risks.
Use only kratom from a reliable vendor and start with a low dose. Do not take kratom more or longer than necessary to achieve the desired effects.
Be sure to drink plenty of water to stay hydrated. If you experience any negative side effects, stop taking kratom immediately and talk to your doctor.
Closing on Kratom Liver Toxicity
Kratom liver toxicity is a very real risk when taking this herb in large doses or for extended periods of time. To avoid any potential problems, be sure to use kratom responsibly and only as directed.
Instead of using dietary supplements or concentrate, opt for kratom herbal tea. Do not take more or longer than necessary to achieve the desired effects.
If you have any concerns about kratom’s impact on your liver health, talk to your doctor or healthcare provider.